Alert archive / Idaho / Red Flag Warnings in 2017

Red Flag Warning 4, NWS Pocatello, ID

July 20, 201711 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 20, 2017, 4:22 AM MDT for 11 counties in Idaho. It took effect at Jul 20, 2017, 2:00 PM MDT. It was in force for 7 hr. 10 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2017, 4:22 AM MDT (10:22 UTC)
In effect from
Jul 20, 2017, 2:00 PM MDT
Expired
Jul 20, 2017, 9:00 PM MDT
In force
7 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Custer County, ID, Fremont County, ID, Jefferson County, ID, Lemhi County, ID, Madison County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 82 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 2:06 PM MDTHAIL 0.253 Wsw Victor, IDSIZE OBTAINED FROM HAIL REMAINING ON THE GROUND AFTER THE STORM. TIME ESTIMATED BASED ON RADAR.
Jul 20, 2:07 PM MDTHAIL 0.884 Wsw Victor, IDHAIL JUST UNDER QUARTER SIZE REPORTED AT THE BASE OF PINE CREEK PASS.
Jul 20, 2:07 PM MDTHAIL 0.884 Wsw Victor, IDHAIL JUST UNDER QUARTER SIZE REPORTED AT THE BASE OF PINE CREEK PASS. SECOND REPORT OF PEA SIZE HAIL COMPLETELY COVERING THE GROUND ON PINE CREEK PASS.
Jul 20, 2:11 PM MDTHAIL 0.252 S Victor, IDREPORTED NEAR TETON SPRINGS LODGE VIA NWS POCATELLO FACEBOOK PAGE. TIME ESTIMATED BASED ON RADAR.
Jul 20, 2:12 PM MDTHAIL 0.5Victor, IDDIME SIZE HAIL IN VICTOR. TIME ESTIMATED BASED ON RADAR.
Jul 20, 2:13 PM MDTHAIL 0.882 Se Victor, IDPUBLIC REPORT POSTED TO NWS POCATELLO FACEBOOK PAGE OF LOTS OF SMALL HAIL, WITH SOME STONES UP TO NICKEL SIZE. GUSTY WINDS AND HEAVY RAIN ALSO REPORTED. TIME ESTIMATED BASED ON RADAR.
Jul 20, 2:15 PM MDTTSTM WND GST 492 E Irwin, IDITD MESONET STATION E1. SENSOR ALSO REPORTED HEAVY RAIN AND POOR VISIBILITIES WITH STORM.
Jul 20, 2:18 PM MDTHAIL 0.75Irwin, IDTIME ESTIMATED BASED ON RADAR.
Jul 20, 2:19 PM MDTHAIL 0.751 Se Palisades, IDLARGE AMOUNTS OF HAIL UP TO PENNY SIZE REPORTED BY BUREAU OF RECLAMATION OFFICIAL AT PALISADES DAM. HAIL BRIEFLY COVERED THE GROUND. ALSO VERY HEAVY RAIN AND MINOR FLOODING. NO WIND DAMAGE OBSERVED. TIME ESTIMATED BASED ON RADAR.
Jul 20, 3:00 PM MDTHEAVY RAIN 0.73 Wsw Victor, ID0.70 INCHES OF RAIN ACCUMULATION FELL WITH THUNDERSTORM BETWEEN APPROXIMATELY 140 PM MDT AND 300 PM MDT. ALSO PEA SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 10.4 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3609 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WWUS85 KPIH 201022
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
422 AM MDT Thu Jul 20 2017

...RED FLAG WARNING IS IN EFFECT FOR STRONG GUSTY WINDS AND LOW 
HUMIDITY IN SOUTHEAST IDAHO ZONE 476 BELOW 6000 FEET ELEVATION, 
ALSO ZONE 410 BETWEEN 2 PM AND 9 PM MDT...

IDZ410-202100-
/O.NEW.KPIH.FW.W.0004.170720T2000Z-170721T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
422 AM MDT Thu Jul 20 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR
SOUTHEAST IDAHO FIRE WEATHER ZONE 410...

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from 2 PM this afternoon to 9 PM MDT
this evening. 

* AFFECTED AREA...Fire weather zone 410.

* WIND...Southwest winds 15 to 20 mph with gusts up to 35 mph. 
 
* HUMIDITY...9 to 16 percent.

* HIGHEST THREAT AREA...is located in the Arco Desert from near
  Arco to Dubois.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$

IDZ476-202100-
/O.NEW.KPIH.FW.W.0004.170720T2000Z-170721T0300Z/
Lemhi and Lost River Range/Challis NF-
422 AM MDT Thu Jul 20 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITY BELOW
6000 FEET ELEVATION IN SOUTHEAST IDAHO FIRE WEATHER ZONE 476...

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from 2 PM this afternoon to 9 PM MDT
this evening. 

* AFFECTED AREA...Fire weather zone 476 below 6000 feet elevation.

* WIND...Southwest 12 to 17 mph with gusts up to 30 mph. Winds
  will shift to northwest after 7 pm MDT.

* HUMIDITY...10 to 14 percent.

* HIGHEST THREAT...Challis and Leadore.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$
2 follow-up statements
839 
WWUS85 KPIH 202001
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
201 PM MDT Thu Jul 20 2017

...RED FLAG WARNING IS IN EFFECT FOR STRONG GUSTY WINDS AND LOW
HUMIDITY IN SOUTHEAST IDAHO ZONE 476 BELOW 6000 FEET ELEVATION,
ALSO ZONE 410 UNTIL 9 PM MDT...

IDZ410-210300-
/O.CON.KPIH.FW.W.0004.000000T0000Z-170721T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
201 PM MDT Thu Jul 20 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR SOUTHEAST IDAHO FIRE
WEATHER ZONE 410...

* AFFECTED AREA...Fire weather zone 410.

* WIND...Southwest winds 15 to 20 mph with gusts up to 35 mph.

* HUMIDITY...9 to 16 percent.

* HIGHEST THREAT AREA...is located in the Arco Desert from near 
  Arco to Dubois.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$

IDZ476-210300-
/O.CON.KPIH.FW.W.0004.000000T0000Z-170721T0300Z/
Lemhi and Lost River Range/Challis NF-
201 PM MDT Thu Jul 20 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR STRONG GUSTY WINDS AND LOW HUMIDITY BELOW 6000 FEET ELEVATION
IN SOUTHEAST IDAHO FIRE WEATHER ZONE 476...

* AFFECTED AREA...Fire weather zone 476 below 6000 feet 
  elevation. 

* WIND...Southwest 12 to 17 mph with gusts up to 30 mph. Winds 
  will shift to northwest after 7 pm MDT.

* HUMIDITY...10 to 14 percent.

* HIGHEST THREAT...Challis and Leadore.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$
419 
WWUS85 KPIH 210256
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
856 PM MDT Thu Jul 20 2017

IDZ410-210400-
/O.EXP.KPIH.FW.W.0004.000000T0000Z-170721T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
856 PM MDT Thu Jul 20 2017

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
STRONG GUSTY WINDS AND LOW HUMIDITY FOR SOUTHEAST IDAHO FIRE 
WEATHER ZONE 410...

Conditions have improved across the warned area and thus the
warning has been allowed to expire.

$$

IDZ476-210400-
/O.EXP.KPIH.FW.W.0004.000000T0000Z-170721T0300Z/
Lemhi and Lost River Range/Challis NF-
856 PM MDT Thu Jul 20 2017

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
STRONG GUSTY WINDS AND LOW HUMIDITY FOR SOUTHEAST IDAHO FIRE 
WEATHER ZONE 476...

Conditions have improved across the warned area and thus the
warning has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 20, 3:26 AM MDT, 56 minutes earlier.

Area forecast discussion, Jul 20, 3:26 AM MDT, 56 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
326 AM MDT Thu Jul 20 2017

.Today through next Thursday...A plume of monsoon moisture will
make its way into southeast ID today...resulting in isolated to
widely scattered tstms over the southern and eastern highlands
this aftn and eve. Isolated tstms may spill into the adjacent
Snake River Plain as well. By Fri...westerly flow aloft pushes the
monsoon moisture off to the east and south of ID. This will end
precip chances thru the weekend. The upper ridge builds back up
over the weekend...with the upper high centered over the Great
Basin. This keeps temps up and monsoon moisture out. The upper
high shifts to the 4 corners area on Mon as an upper trof enters
the Pac NW. This sets up more southerly flow aloft...and a
transport for monsoon moisture into ID. This increases the tstm
chances from Mon aftn thru the end of the period. Models have been
rather vague on timing...placement...and coverage. As a result...
will keep precip chances on the low side. Hedges

&&

.AVIATION...Monsoon moisture will flow back into southeast ID
today...with isold to widely sct tstms expected over the southern
and eastern highlands mainly this aftn and eve. Tstms may spill
into the Snake River Plain near KPIH and KIDA. Southwest winds are
also expected to pick up in the Snake River Plain this aftn.
Hedges

&&

.FIRE WEATHER...Monsoon moisture slipping into the southeast corner
of the state this afternoon and evening, roughly Sublett to
Palisades and north to near Island Park will be favorable for
isolated dry thunderstorms. The second concern is a surface front
moving through Central and Northern Idaho today. Estimate the
front will pass Salmon about 1100 hours and Gilmore 1700-1800
hours. Forecast winds have been borderline Red Flag criteria for
several model runs, and this morning increased enough to favor
issuing a warning for Zone 476 below 6000 feet elevation and Zone
410. In Zone 410 the strongest winds gusting near or a little
above 30 mph will favor the Arco Desert and decrease east of
Roberts. A low pressure disturbance moving into British Columbia
and Alberta on Monday will bring dry westerly winds off the
Pacific across southern Idaho and push unstable air out of the
state. Some of that unstable air will be just across the border in
Nevada and Utah the next few days. Will look for that monsoon
moisture to work back into Idaho Monday through Wednesday.
Thunderstorms with wetting rains may be possible by next
Wednesday. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 2 PM this afternoon to 9 PM MDT this
evening for IDZ410-476.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:25 PM MDTSpecial Weather StatementPIHCaribou50 min
Jul 20, 12:15 PM MDTSpecial Weather StatementPIHPower45 min
Jul 20, 1:02 PM MDTSpecial Weather StatementPIHTeton43 min
Jul 20, 1:40 PM MDTSevere Thunderstorm WarningPIHBonneville50 min
Jul 20, 1:47 PM MDTSpecial Weather StatementPIHCaribou43 min
Jul 20, 2:03 PM MDTSevere Thunderstorm WarningPIHTeton42 min
Jul 20, 2:32 PM MDTSpecial Weather StatementPIHBonneville43 min
Jul 20, 3:21 PM MDTSpecial Weather StatementPIHCaribou54 min
Jul 20, 4:11 PM MDTSpecial Weather StatementPIHCaribou34 min
Jul 20, 4:20 PM MDTSevere Thunderstorm WarningPIHBear Lake, Caribou25 min
Jul 20, 4:58 PM MDTSpecial Weather StatementPIHCaribou62 min

Nearby

Red Flag Warnings in Idaho, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.